Doctors Lounge - Dermatology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Dermatology Topics
Question: tinea versicolor and tattoos
|PoohJoon - Wed Jan 28, 2009 9:26 pm||
I have tinea versicolor on various parts of my torso and shoulders and based on everything I've learned about it I've decided not to try and treat it because treatment is tedious and it will go away eventually (is that right?), and since it's not causing me any self-consciousness I'm not worried about it.
What I am wondering is if it is safe to tattoo over it?
Will it cause any problems with the quality or longevity of the tattoo?
Are there any risks of infection?
The purpose of the tattoo is not to cover the tinea versicolor, I just want a tattoo in a place that happens to be affected :)
Any insight is greatly appreciated - thanks very much!
|John Kenyon, CNA - Fri Feb 27, 2009 11:20 pm||
Tinea versicolor is a very superficial disease which usually will clear up on its own, but taking something (such as Nizoral tablets PO 200mg. taken once/day for 7 days)
will clear it up quickly, leaving no need to wonder when it will decide to resolve. It may not present any cosmetic issues for you, but since you want to have a tatoo done in an affected area, you might want to get it cleared up first. There are two reasons: first, while the tatoo process is unlikely to worsen the problem, tinea versicolor could screw up the tatoo, which seems a waste of time, money and discomfort. Also, rarely, certain fungal skin infestations can "go systemic" if given a route of invasion into the bloodstream. For this reason, it seems unwise to have a tatoo done while the infection is active, even though the likelihood of this outcome is unlikely. The two things together would make me, personally, want to take something to clear it up, then get the tattoo done. It's really a personal choice, but treating the infection first just makes more sense to me.
I hope this is helpful to you. Good luck with this and let us know what you decide and how things go.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.